Journal Article

Increasing Returns in Infinite-Horizon Economies

Chris Shannon

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 64, issue 1, pages 73-96
Published in print January 1997 | ISSN: 0034-6527
Published online January 1997 | e-ISSN: 1467-937X | DOI:
Increasing Returns in Infinite-Horizon Economies

Show Summary Details


This paper shows that in a general equilibrium model with an infinite horizon in which production may exhibit increasing returns to scale or non-convexities, marginal cost pricing equilibria exist and are essential, that is, stable with respect to small perturbations of the economy. As in many important models of market imperfections, marginal cost pricing equilibria need not be Pareto optimal in the presence of non-convexities, so the systematic approaches to equilibrium analysis in infinite-dimensional commodity spaces, which rely crucially on the First Welfare Theorem, cannot be used. Instead, this paper introduces Leray-Schauder degree theory, the extension of degree theory to Banach and locally convex spaces, as the natural methodology for showing that equilibria exist and for analyzing qualitative features of equilibria such as local uniqueness or essentiality.

Journal Article.  0 words. 

Subjects: Economics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.